Alert archive / Montana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Great Falls, MT

May 22, 2023Cascade County, Lewis and Clark County, Teton County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 22, 2023, 12:58 PM MDT for Cascade County, Lewis and Clark County, Teton County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2023, 12:58 PM MDT (18:58 UTC)
Expired
May 22, 2023, 1:45 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cascade County, MT, Lewis and Clark County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 66 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 1:00 PM MDTTSTM WND GST 4015 Wnw Wolf Creek, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2023-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2023-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

096 
WUUS55 KTFX 221858
SVRTFX
MTC013-049-099-221945-
/O.NEW.KTFX.SV.W.0002.230522T1858Z-230522T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
1258 PM MDT Mon May 22 2023

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Central Lewis and Clark County in west central Montana...
  South central Teton County in north central Montana...
  West central Cascade County in central Montana...

* Until 145 PM MDT.

* At 1257 PM MDT, a severe thunderstorm was located 19 miles
  northeast of Lincoln, or 35 miles west of Cascade, moving northeast
  at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cascade, Fairfield, Fort  Shaw, Fort Shaw, Bowmans Corner, Bean
  Lake and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4706 11244 4725 11267 4768 11204 4728 11147
TIME...MOT...LOC 1857Z 237DEG 42KT 4719 11244 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AM
2 follow-up statements
189 
WWUS55 KTFX 221920
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
120 PM MDT Mon May 22 2023

MTC013-049-099-221945-
/O.CON.KTFX.SV.W.0002.000000T0000Z-230522T1945Z/
Lewis and Clark MT-Teton MT-Cascade MT-
120 PM MDT Mon May 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR CENTRAL LEWIS AND CLARK...SOUTH CENTRAL TETON AND WEST CENTRAL
CASCADE COUNTIES...

At 119 PM MDT, a severe thunderstorm was located 15 miles southeast
of Augusta, or 21 miles west of Cascade, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cascade, Fairfield, Fort  Shaw, Fort Shaw, Bowmans Corner, Bean Lake
and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4711 11221 4726 11236 4728 11245 4737 11250
      4768 11204 4728 11147
TIME...MOT...LOC 1919Z 232DEG 45KT 4733 11215 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AM
977 
WWUS55 KTFX 221936
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
136 PM MDT Mon May 22 2023

MTC013-049-099-221945-
/O.EXP.KTFX.SV.W.0002.000000T0000Z-230522T1945Z/
Lewis and Clark MT-Teton MT-Cascade MT-
136 PM MDT Mon May 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEWIS AND CLARK...
SOUTH CENTRAL TETON AND WEST CENTRAL CASCADE COUNTIES WILL EXPIRE AT
145 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4711 11221 4726 11236 4728 11245 4737 11250
      4768 11204 4728 11147
TIME...MOT...LOC 1935Z 237DEG 42KT 4743 11191 

$$

AM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:20 AM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 22, 11:20 AM MDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1120 AM MDT Mon May 22 2023

...Aviation Section Updated...

.SYNOPSIS...

A cold front from the Pacific will propagate across the Northern
Rockies this afternoon, bringing the onset of scattered to
numerous showers and thunderstorms, some of which could be on the
strong side. Precipitation from these storms will help alleviate
the storm from the Canadian wildfires across the region. Afternoon
temperatures will trend closer to seasonal averages for the work
week, with daily opportunities for afternoon and evening showers
and thunderstorms.

&&

.Update...

No morning update needed as the on-going forecast is handling
the current precipitation, smoke, and temperature trends well.
Going forward through the remainder of the day (through 6PM MDT),
anticipate thunderstorms to develop off of the higher terrain
along and west of the Continental Divide between noon and 2PM MDT,
with thunderstorms then moving east northeast over the adjacent
plains and valleys of Southwest through North Central Montana at
approximately 35-45 mph. These fast storm motions alone will be
supportive of gusty and erratic winds beneath any thunderstorm
activity, but combined with sufficient water loading atop of dry
low to mid-level air, steep low level lapse rates, and increasing
mid-level flow will help to support the potential for a few severe
winds gusts of between 60 to 70 mph over portions of the Central
and North Central Montana plains. Hi-Res ensemble guidance
continues to support a 10-30% chance of convective wind gusts in
excess of 58 mph over the plains of Central and North Central
Montana, generally along and north of the Montana Hwy 200 corridor
and east of the I-15 corridor. In addition to the threat for
severe wind gusts, initially discrete storms moving off of the
higher terrain will have the potential for large hail, potentially
as high as 1" to 1.5". High precipitable water values above the
90th percentile of climatology will also support the potential for
heavy rainfall, but given fast storm motion the threat for flash
flooding will be confined to predominately prone urban areas.
Thunderstorm activity will gradually exit eastern portions of
North Central through Southwest Montana between 6PM and 9PM MDT. -
Moldan

&&

.AVIATION...
1120 AM MDT Mon May 22 2023 (22/18Z TAF Period)

The main concern for this TAF period will be a cold front passing
from west to east across the region this afternoon. Numerous showers
and thunderstorms will develop along and ahead of the cold front,
which will be capable of gusty winds, hail, and lightning. The cold
front looks to exit eastward by 6Z this evening. Lingering smoke
across eastern portions of North-central Montana will be ushered
eastward with the cold front. Gusty westerly to southwesterly winds
are expected to continue behind the cold front along the Rocky
Mountain Front tonight into tomorrow morning, where mountain wave
turbulence will be possible. -AM

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 530 AM MDT Mon May 22 2023/

Upper-level ridging overhead begins to breakdown as it propagates
eastward out toward the Dakotas. In its wake, a passing cold front
from the Pacific swoops over the Northern Rockies later this
afternoon as the latest model guidance has indicated, and with it,
the onset of scattered to numerous showers and thunderstorms.
Initially these showers and thunderstorms will be discrete,
single- celled storms, but given that CIN values are next to
nothing, the storms will coagulate into a multi-cellular line of
showers and thunderstorms along the front is very likely to occur.
Given the steep mid-level lapse rates and favorable shear,
initial hazards at risk poses as significant hail, but as the system
becomes more linear, progressing northeastward. A well- mixed
boundary layer and light surface winds changes focus shifts to
strong, erratic wind gusts along with the hail potential.

In addition, forecast PWAT values approach an inch with this system,
allowing for periods of brief localized heavy rain. Latest QPF
depicts areas of highest rainfall will be centralized east of the
Great Falls vicinity, where half an inch of precipitation is
forecast over the 12 hour period; however, latest probabilistic
guidance suggests a <20% probability of exceeding half an inch of
precipitation over 12 hours and only increasing to shy of 30%
probability over a 24 hour period. Given this, confidence remains
relatively low. On a positive note, though, any precipitation that
is received from these storms, in conjunction with the
southwesterly winds, will help alleviate the ongoing smoke/haze
situation that has been endured over the last week, continuing to
push the Canadian wildfire smoke eastward and greatly improving
visibility and air quality conditions across the region.

After the cold front passes, attention diverges toward the Rocky
Mountain Front and adjacent plains, as southwesterly flow aloft
increases. Strongest of these winds will develop between 6z and 15z
(midnight and 9am MDT) on Tuesday, where winds gusts look to peak
around 50 knots (58 mph). Latest probabilistic guidance depicts a 60
to 70% probability of wind gusts exceeding 41 knots (47 mph) along
the Front, extending out to the Cut Bank vicinity with a 45 to 50%
probability. Winds reaching High Wind Criteria of 65 knots (75
mph)along the Rocky Mountain Front remains to be <20% probability;
therefore, no highlights are planned at this time. That being said,
it will still become necessary to monitor for severe gusts (those
exceeding 50 knots or 58 mph) at any location as the aforementioned
cold front passes over the region, particularly along Central and
North-central Montana.

Model guidance continues to depict the Pacific trough associated
with the aforementioned system will split with the bulk of the
energy retrograding back into Canada. The remainder of the energy
will push southwestward into California and form a weaker trough
that will dominate western CONUS through the remainder of the
outlook period, as suggested by the 3-7 Day Cluster Analysis.
Nevertheless, this results in a consistent chance of daily showers
and potential thunderstorms throughout the week. Afternoon
temperatures will also take a bit of a hit and return to near
seasonal temperatures. - Pierce

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  77  43  73  51 /  80  20  10  30
CTB  72  41  71  45 /  80  10   0  20
HLN  77  46  77  52 /  80  10  10  30
BZN  78  43  75  46 /  70  40  20  20
WYS  70  34  68  36 /  40  30  30  40
DLN  75  43  70  46 /  60  10  10  20
HVR  84  46  77  54 /  70  60  10  40
LWT  78  44  72  51 /  80  70  10  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 12:19 PM MDTSevere Thunderstorm WarningTFXLewis and Clark41 min
May 22, 1:26 PM MDTSpecial Weather StatementTFXLewis and Clark34 min
May 22, 1:52 PM MDTSpecial Weather StatementTFXCascade38 min
May 22, 2:01 PM MDTSpecial Weather StatementTFXCascade29 min
May 22, 2:29 PM MDTSpecial Weather StatementTFXCascade61 min
May 22, 2:35 PM MDTSpecial Weather StatementTFXBroadwater, Meagher55 min
May 22, 4:50 PM MDTSpecial Weather StatementTFXFergus40 min
May 22, 5:16 PM MDTSpecial Weather StatementTFXBlaine, Hill89 min
May 22, 5:41 PM MDTSpecial Weather StatementTFXFergus79 min

Nearby

Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.